December 1978

Tetracycline Nephropathy

Author Affiliations

Flushing, NY

Arch Intern Med. 1978;138(12):1866. doi:10.1001/archinte.1978.03630370072035

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor.—  In the May 1978 Archives (138:793-794), Orr et al report a case that they suggest documents doxycycline nephrotoxicity. We feel that the facts are much more suggestive of a prerenal deterioration of kidney function, due to the well-known gastrointestinal side effects of tetracyclines that are documented by Dr Orr and his co-workers in this article.Although there was a significant rise in the serum creatinine level, the graph on page 793 reveals a much more marked and disproportionate rise of the BUN value. The patient's physical examination revealed postural hypotension, tachycardia, and a decreased skin turgor. Her hematocrit reading was 47%, a distinctly high value for a patient with chronic azotemia, and therefore, confirmatory of a volume contracted state due to gastrointestinal losses and diuretic therapy.The above case is quite typical of the effects seen with tetracyclines in azotemic patients. Over and above their antianabolic effects,

First Page Preview View Large
First page PDF preview
First page PDF preview